skip to content

Faculty of Economics

Journal Cover

Pesaran, M. H. and Chudik, A.

Econometric analysis of high dimensional VARs featuring a dominant unit

Econometric Reviews

Vol. 32(5/6) pp. 592-649 (2013)

Abstract: This paper extends the analysis of infinite dimensional vector autoregressive (IVAR) models proposed in Chudik and Pesaran (2011) to the case where one of the variables or the cross-section units in the IVAR model is dominant or pervasive. It is an important extension from empirical as well theoretical perspectives. In the theory of networks a dominant unit is the centre node of a star network and arises as an efficient outcome of a distance-based utility model. Empirically, the extension poses a number of technical challenges that goes well beyond the analysis of IVAR models provided in Chudik and Pesaran. This is because the dominant unit influences the rest of the variables in the IVAR model both directly and indirectly, and its effects do not vanish as the dimension of the model (N) tends to infinity. The dominant unit acts as a dynamic factor in the regressions of the non-dominant units and yields an infinite order distributed lag relationship between the two types of units. Despite this it is shown that the effects of the dominant unit as well as those of the neighborhood units can be consistently estimated by running augmented least squares regressions that include distributed lag functions of the dominant unit and its neighbors (if any). The asymptotic distribution of the estimators is derived and their small sample properties investigated by means of Monte Carlo experiments.

JEL Codes: C10, C33, C51

Author links: M. Hashem Pesaran  

Publisher's Link: http://web.ebscohost.com/ehost/results?sid=c23017ac-1d4b-44b7-947a-7fe96f86eeb8%40sessionmgr111&vid=3&hid=118&bquery=chudik&bdata=JmRiPWJ0aCZ0eXBlPTAmc2l0ZT1laG9zdC1saXZlJnNjb3BlPXNpdGU%3d



Papers and Publications



Recent Publications


Galeotti, A., Golub, B. and Goyal, S. Targeting Interventions in Networks Econometrica, forthcoming [2020]

Faraglia, E., Marcet, A., Oikonomou, R. and Scott, A. Government Debt management: the Short and the Long of it Review of Economic Studies [2019]

Chen, J., Li, D., & Linton, O. A new semiparameteric estimation approach for large dynamic covariance matrices with multiple conditioning variables Journal of Econometrics [2019]

Vogt, M., Linton, O. Multiscale clustering of nonparametric regression curves Journal of Econometrics [2020]